Alert archive / Washington / Wind Advisories in 2015

Wind Advisory 23, NWS Pendleton, OR

August 20, 2015Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Aug 20, 2015, 12:21 PM PDT for Kittitas County, Yakima County, Washington. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2015, 12:21 PM PDT (19:21 UTC)
Expired
Aug 21, 2015, 8:00 PM PDT
In force
32 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 188 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 7.4 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2015-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2015-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WWUS76 KPDT 201921
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1221 PM PDT THU AUG 20 2015

...VERY WINDY THROUGH FRIDAY...

.A WEATHER SYSTEM PASSING TO THE NORTH WILL PRODUCE VERY WINDY
CONDITIONS THROUGH FRIDAY EVENING.

WAZ026-210600-
/O.NEW.KPDT.WI.Y.0023.150820T1921Z-150822T0300Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
1221 PM PDT THU AUG 20 2015

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM PDT FRIDAY.

* WINDS...NORTHWEST 30 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...NOW THROUGH FRIDAY EVENING

* IMPACTS...HIGH PROFILE VEHICLES TRAVELING ALONG INTERSTATE 90 
  AND INTERSTATE 82 IN THE KITTITAS VALLEY AND MANASTASH RIDGE 
  SHOULD BE PREPARED FOR POSSIBLE STRONG CROSS WINDS. WINDS OF 
  THESE MAGNITUDES MAY CAUSE LOOSE OBJECTS TO SUDDENLY BECOME 
  AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
624 
WWUS76 KPDT 210544
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1044 PM PDT THU AUG 20 2015

...VERY WINDY CONDITIONS CONTINUING THROUGH FRIDAY...

.A WEATHER SYSTEM PASSING TO THE NORTH WILL PRODUCE VERY WINDY
CONDITIONS THROUGH FRIDAY EVENING.

WAZ026-212300-
/O.CON.KPDT.WI.Y.0023.000000T0000Z-150822T0300Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
1044 PM PDT THU AUG 20 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT FRIDAY...

* WINDS...NORTHWEST 30 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...NOW THROUGH FRIDAY EVENING

* IMPACTS...HIGH PROFILE VEHICLES TRAVELING ALONG INTERSTATE 90 
  AND INTERSTATE 82 IN THE KITTITAS VALLEY AND MANASTASH RIDGE 
  SHOULD BE PREPARED FOR POSSIBLE STRONG CROSS WINDS. WINDS OF 
  THESE MAGNITUDES MAY CAUSE LOOSE OBJECTS TO SUDDENLY BECOME 
  AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
148 
WWUS76 KPDT 212133
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
233 PM PDT FRI AUG 21 2015

...VERY WINDY CONDITIONS THROUGH THE EVENING...

.A WEATHER SYSTEM PASSING TO THE NORTH WILL PRODUCE VERY WINDY
CONDITIONS THROUGH THE EVENING.

WAZ026-220300-
/O.CON.KPDT.WI.Y.0023.000000T0000Z-150822T0300Z/
KITTITAS VALLEY-
233 PM PDT FRI AUG 21 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...THROUGH THIS EVENING

* IMPACTS...HIGH PROFILE VEHICLES TRAVELING ALONG INTERSTATE 90 
  AND INTERSTATE 82 IN THE KITTITAS VALLEY AND MANASTASH RIDGE 
  SHOULD BE PREPARED FOR POSSIBLE STRONG CROSS WINDS. WINDS OF 
  THESE MAGNITUDES MAY CAUSE LOOSE OBJECTS TO SUDDENLY BECOME 
  AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
824 
WWUS76 KPDT 220233
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
733 PM PDT FRI AUG 21 2015


WAZ026-220345-
/O.EXP.KPDT.WI.Y.0023.000000T0000Z-150822T0300Z/
KITTITAS VALLEY-
733 PM PDT FRI AUG 21 2015

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE WINDS WERE DECREASING ACROSS THE AREA. ALTHOUGH BRIEF WIND
GUSTS TO 35 MPH WILL OCCUR THIS EVENING...THE THREAT FOR ADVISORY
LEVELS HAD DIMINISHED AND THE WIND ADVISORY WILL BE ALLOWED TO
EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Aug 20, 10:35 AM PDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 20, 10:35 AM PDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1035 AM PDT THU AUG 20 2015

UPDATED AVIATION

AVIATION...18Z TAFS...WEST WINDS 10-20KTS GUSTING 20-30KTS WILL
AFFECT ALL TAF SITES THIS AFTERNOON. AREAS OF BLDU COULD LOWER
VISIBILITIES AT TIMES MAINLY KPDT...BUT PREVAILING VFR CONDITIONS
ARE EXPECTED FOR ALL TAF SITES FOR THE NEXT 24 HOURS WITH ONLY
SCT250 OR SKC. HULL

.SHORT TERM...TODAY THROUGH FRIDAY...A SURGE OF WESTERLY WINDS
OVERNIGHT HAS HELPED TO PUSH A LOT OF THE SMOKE OUT OF THE FORECAST
AREA WITH THE EXCEPTION OF IN THE VICINITY OF ONGOING FIRES. THIS
WEST WIND PATTERN WILL CONTINUE THROUGH FRIDAY AS A FAST MOVING
SHORTWAVE PASSES TO THE NORTH IN THE CURRENT NORTHWESTERLY FLOW OVER
THE REGION. WINDS WILL BE CAPABLE OF PRODUCING SOME LOCALIZED
BLOWING DUST STARTING THIS AFTERNOON AND CONTINUING INTO FRIDAY. THE
WESTERLY FLOW WILL ALSO USHER IN SOME COOLER AIR WITH TEMPERATURES
DROPPING 5 TO 10 DEGREES TODAY AND ANOTHER 5 TO 10 DEGREES COOLER ON
FRIDAY WHEN THE SHORTWAVE CLIPS NORTHEAST WASHINGTON.

&&

.FIRE WEATHER...AN UPPER LEVEL TROUGH WILL BE MOVING ACROSS THE
PACIFIC NORTHWEST TODAY INTO FRIDAY. MAIN CONCERN WILL BE INCREASING
WINDS AS THIS SYSTEM MOVES THROUGH. WESTERLY WINDS WILL INCREASE
TODAY FOR MOST LOCATIONS AND IT WILL REMAIN BREEZY THROUGH FRIDAY
EVENING. STRONGEST WINDS WILL BE OVER THE COLUMBIA BASIN AND THROUGH
THE GORGE. RED FLAG WARNINGS ARE IN EFFECT FOR MUCH OF THE DISTRICT.
 94

&&

.PREV DISCUSSION... /ISSUED 427 AM PDT THU AUG 20 2015/

SHORT TERM...TODAY THROUGH SATURDAY...AN MID LEVEL TROUGH AND DRY
SURFACE FRONT WILL MOVE THROUGH EASTERN WASHINGTON AND OREGON TODAY.
THE MAIN EFFECT OF THE SYSTEM WILL BE BREEZY TO WINDY CONDITIONS
DEVELOPING ACROSS THE AREA THIS AFTERNOON THROUGH FRIDAY EVENING.
THE EXPECT THE WINDS IN THE KITTITAS VALLEY TO REMAIN BELOW WIND
ADVISORY CRITERIA TODAY...BUT IT WILL BE CLOSE. INCREASING WINDS
WILL HELP DISPERSE THE SMOKE AND IMPROVE THE AIR QUALITY. THE AIR
QUALITY ALERT IS SET TO EXPIRE AT NOON. WITH DRY SOILS AND WINDY
CONDITIONS BLOWING DUST WILL DEVELOP ACROSS THE  COLUMBIA BASIN AND
ADJACENT AREAS. EXPECT PATCHY BLOWING DUST LATE THIS AFTERNOON WITH
MORE WIDESPREAD DUST FRIDAY. WINDS WILL DIMINISH EARLY SATURDAY.
SKIES WILL REMAIN MOSTLY CLEAR THROUGH THE PERIOD DUE TO DRY WEST TO
NORTHWEST FLOW ALOFT. TEMPERATURES WILL BE COOLER TODAY AS COOLER
AIR MOVE INTO THE AREA BEHIND THE COLD FRONT. A REINFORCING
SECONDARY FRONT WILL MOVE THROUGH FRIDAY MORNING WITH MORE COLD AIR.
COONFIELD

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY NIGHT...WESTERLY FLOW
WILL SHIFT TO THE SOUTHWEST FOR THE EARLY PART OF THE WORK WEEK...AS
HIGH PRESSURE STRENGTHENS AND A LOW PRESSURE MOVING DOWN THE GULF OF
ALASKA APPROACHES THE PACIFIC NORTHWEST.  THE TRACK OF THIS LOW IS
STILL IN QUESTION.  FOR NOW FORECAST REPRESENTS A CANADIAN/ECMWF
BLEND...AS THE GFS IS CURRENTLY AN OUTLIER. AS THE LOW APPROACHES ON
MONDAY EVENING INTO TUESDAY...THERE IS SOME MID LEVEL MOISTURE
TRANSPORTED UP ACROSS THE CASCADES AND THE BASIN AREA.  AND WHILE
MODELS ARE TRYING TO GENERATE A LITTLE QPF OVER THE AREA...IT LOOKS
MORE LIKE IT WILL JUST BE SOME CUMULUS.  ANOTHER REASON CONFIDENCE
IS LOW IN SHOWERS/T-STORMS IS THAT THE CAPE VALUES ONLY RANGE AROUND
250-400 J/KG...AND SHEAR VALUES RANGE FROM 40-60KTS.  WINDS ALOFT
LOOK TO BE TOO STRONG...AND WILL LIKELY SHEAR ANY STORMS THAT TRY TO
FORM APART.  IF FUTURE RUNS COME IN WITH HIGHER CAPE/LOWER SHEAR
VALUES...THEN PERHAPS IT WILL BE MORE FEASIBLE.  BUT AGAIN THE
MODELS ARE BARELY SHOWING ANY QPF...SO JUST A RUMBLE OF THUNDER
COULD BE POSSIBLE MONDAY AFTERNOON.  FOR NOW NO SHOWERS/T-STORMS ARE
IN THE FORECAST.

AS THE LOW TRACKS FURTHER SOUTH ON TUESDAY AFTERNOON AND
EVENING...MID LEVEL MOISTURE TRANSPORT INCREASES...AND QPF VALUES
BECOME MORE WIDESPREAD ACROSS CENTRAL AND NORTHEAST OREGON.  THE
POSITION OF THE LOW ON THE GFS MODEL HAS MORE OF A POSITIVE TILT
WITH WEST SOUTHWEST FLOW...AND STABLE PRECIPITATION WITH THE UPPER
AIR SOUNDING...SUGGESTING JUST SHOWERS.  EC/CAN HAVE MORE OF A
SOUTHERLY FLOW.  HAVE COMPROMISED BETWEEN THE MODELS AND GONE WITH
CHANCE SHOWERS FOR THE AREAS OF CONCERN...BUT JUST SLIGHT CHANCE
THUNDER.

TUESDAY NIGHT ONWARD...THIS IS WHERE THE MODELS DIVERGE THE MOST.
GFS SWINGS THE AFOREMENTIONED POSITIVE TILT TROUGH THROUGH THE
AREA...WITH DRY WESTERLY FLOW BEHIND.  WINDS WOULD LIKELY PICK
UP...BUT DO NOT LOOK TOO STRONG.  EC/CAN CONTINUE TO DIG THE TROUGH
SOUTH OFF THE COAST AND FEED MOISTURE TO THE AREA...GIVING THE
CHANCE FOR HIGHER BASED THUNDERSTORMS TO THE AREA.  WEBER

AVIATION...12Z TAFS...WEST WINDS 10-20KTS GUSTING 20-30KTS WILL
AFFECT ALL TAF SITES THIS AFTERNOON. AREAS OF SMOKE COULD LOWER
VISIBILITIES AT TIMES TO MVFR CATEGORIES...BUT PREVAILING VFR
CONDITIONS ARE EXPECTED FOR ALL TAF SITES FOR THE NEXT 24 HOURS WITH
CLEAR SKIES. WEBER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  87  59  79  51 /   0   0   0   0
ALW  89  65  81  56 /   0   0   0   0
PSC  92  62  84  52 /   0   0   0   0
YKM  88  59  80  51 /   0   0   0   0
HRI  89  62  82  51 /   0   0   0   0
ELN  86  60  77  49 /   0   0   0   0
RDM  85  45  78  37 /   0   0   0   0
LGD  88  51  77  44 /   0   0   0   0
GCD  89  49  80  36 /   0   0   0   0
DLS  84  65  81  55 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT FRIDAY FOR ORZ610-611-639>641.

     RED FLAG WARNING FROM NOON TODAY TO 11 PM PDT FRIDAY FOR ORZ642.

WA...RED FLAG WARNING UNTIL 11 PM PDT FRIDAY FOR WAZ639-641-675-681.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

91/79/79

Nearby

Wind Advisories in Washington, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.